Indiana, 2018

Dense Fog in Indiana, February 18, 2018

February 18, 2018 · NWS PAH · 6 events in 6 counties and zones

The combination of clear skies, light winds, and moist ground from rainfall on the 16th resulted in widespread dense fog over southwest Indiana. High pressure was centered directly over the lower Ohio Valley.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The combination of clear skies, light winds, and moist ground from rainfall on the 16th resulted in widespread dense fog over southwest Indiana. High pressure was centered directly over the lower Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 17, 11:23 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Feb 17, 11:23 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1123 PM CST Sat Feb 17 2018

.UPDATE...
Issued at 1123 PM CST Sat Feb 17 2018

Updated for 06Z aviation forecast discussion.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 245 PM CST Sat Feb 17 2018

Not a whole lot of impact weather to talk about in the short term.
With the exit of today's system, skies will try to clear out
slowly from west to east overnight as a surface high pushes east
into the mid MS River Valley. It looks as though models are once
again trying to clear skies too quickly though based on latest
satellite trends, so delayed it a bit. If skies do actually clear
as forecast, there would be a window for some fog development
later tonight as winds go nearly calm over a wet ground. However,
forecast soundings are pretty dry right off the surface, which
could mitigate the fog threat. Will need to monitor. If fog were
to develop, would need to keep in mind that surface temps will be
near or below freezing in many locations by morning.

High pressure scoots rapidly east Sunday allowing winds to become
more southerly. With the help of sunshine, this should help
temps warm into the 50s. South to southwesterly flow will increase
at all levels Sunday night into Monday. This could aid in
supporting scattered warm advection showers later Sunday night
into Monday. Should not much of an impact though. The bigger story
will be the rise in temps later Sunday night through Monday.
Despite possible considerable cloud cover much of the day, temps
will likely make it to near or above 70 again over a good portion
of the region. In fact, some record highs across the region may
fall or be challenged. Lows will not fall off too much Monday
night, and will likely shatter all record high minimum
temperatures for the night across the region.

.LONG TERM...(Tuesday through Saturday)
Issued at 245 PM CST Sat Feb 17 2018

The extended period forecast looks mostly wet for the PAH forecast
area under a persistent western trof/eastern ridge longwave
mid/upper level flow pattern.

Initially, the medium range models indicate that a subtropical ridge
centered just east of the Atlantic seaboard will be strong enough to
hold off widespread pcpn during the day Tue. It should be breezy
and abnormally warm again. In fact, afternoon temps will likely
challenge record highs in the mid 70s.

Shortwave energy moving through the western trof will continue to
induce waves of low pressure along a surface cold front, and by
Tue night, the front, extending from the Gulf Coast all the way to
the Canadian maritimes, is progged to head southeast Tue night,
resulting in high PoPs and QPF for our region. There may be enough
instability for thunderstorms to develop Tue night. Behind the
front will be a substantially cooler airmass, causing a 30-35
degree drop in high temps between Tue and Wed.

By Wed, differences in the smaller details of the models begin to
differ, but model consensus suggested that there may be a temporary
lull in the pcpn Wed, with some kind of resurgence possible with the
front attempting to move back northwest as a warm front Wed night,
as yet another bundle of energy ejects out of the southwestern
CONUS. Still, there may be enough cold air moving in aloft Wed night
to generate a limited amount of snowfall or even a wintry mix.

The weather picture gets murkier toward days 6/7, but Fri and Sat
look wet at this time as the Gulf should remain wide open for a
moisture source. We should remain in the warm sector toward this
time period, providing well-above-average temps.

&&

.AVIATION...
Issued at 1123 PM CST Sat Feb 17 2018

Skies have cleared and now the fog is setting in, at least at KCGI
and partly at KPAH. KEVV and KOWB are still P6SM but will lower
them through the night. Otherwise, expect dense fog to be the main
problem overnight through early Sunday morning as clear skies and
calm winds continue. Expect the fog to lift by 15Z or so. Winds
will pick up out of the southeast Sunday morning and pick up
during the afternoon and then become more southerly during the
latter 6 hours of the period. Lower level moisture will also creep
back into the area during that time as well.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Dense Fog Advisory until 9 AM CST Sunday for ILZ075-076-080>082-
     084>086-088>090-092>094.

MO...Dense Fog Advisory until 9 AM CST Sunday for MOZ076-086-087-100-
     107>112-114.

IN...None.
KY...Dense Fog Advisory until 9 AM CST Sunday for KYZ001>009.

&&
Hazardous weather outlook, Feb 17, 3:43 PM CST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
343 PM CST Sat Feb 17 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-182145-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
343 PM CST Sat Feb 17 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

Flooding is forecast to continue along the Green and Ohio rivers.
Refer to those warnings and statements for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A prolonged period of wet weather is forecast to set up over the
Ohio and Mississippi river valleys next week. The potential for
flooding will need to be monitored in the coming days as we gain a
better idea of where and exactly how much rainfall may occur.

There is a chance of thunderstorms late Tuesday. Heavy rainfall will
be the main hazard. Severe weather is not anticipated.

Flooding is forecast to continue along the Green and Ohio rivers.
Refer to those warnings and statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 dense fog. Local standard time, as filed.

Dense Fog, Gibson

When
February 18, 1:00 AM CST to 9:00 AM CST
Where
Gibson forecast zone
Reported by
ASOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Dense Fog, Pike

When
February 18, 1:00 AM CST to 9:00 AM CST
Where
Pike forecast zone
Reported by
ASOS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Dense Fog, Posey

When
February 18, 1:00 AM CST to 9:00 AM CST
Where
Posey forecast zone
Reported by
ASOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Dense Fog, Spencer

When
February 18, 1:00 AM CST to 9:00 AM CST
Where
Spencer forecast zone
Reported by
ASOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Dense Fog, Vanderburgh

When
February 18, 1:00 AM CST to 9:00 AM CST
Where
Vanderburgh forecast zone
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Dense Fog, Warrick

When
February 18, 1:00 AM CST to 9:00 AM CST
Where
Warrick forecast zone
Reported by
ASOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739349, 739350, 739351, 739352, 739353, 739354.